Alert archive / Kansas / Wind Chill Watches in 2021
Wind Chill Watch 1, NWS Topeka, KS
NWS Topeka, KS issued this wind chill watch at Feb 13, 2021, 3:34 AM CST for 23 counties in Kansas. It took effect at Feb 15, 2021, 12:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 13, 2021, 3:34 AM CST (09:34 UTC)
- In effect from
- Feb 15, 2021, 12:00 AM CST
- Expired
- Feb 14, 2021, 3:27 AM CST
- In force
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
818 WWUS43 KTOP 130934 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 334 AM CST Sat Feb 13 2021 ...SNOW AND DANGEROUS WIND CHILLS OVER THE COMING DAYS... .One to five inches of snow are expected across the forecast area tonight into Sunday night. Wind chills will dip between fifteen and twenty-five degrees below zero this morning and again tonight into tomorrow. The potential increases Sunday night into Tuesday for dangerous wind chills less than twenty-five degrees below zero. KSZ008>012-020>024-026-034>040-054>056-058-059-132200- /O.NEW.KTOP.WC.Y.0004.210214T0000Z-210215T0600Z/ /O.NEW.KTOP.WW.Y.0008.210214T0600Z-210215T0600Z/ /O.NEW.KTOP.WC.A.0001.210215T0600Z-210216T1800Z/ /O.CON.KTOP.WC.Y.0003.000000T0000Z-210213T1800Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 334 AM CST Sat Feb 13 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT CST SUNDAY NIGHT... ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT CST SUNDAY NIGHT... ...WIND CHILL WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH TUESDAY MORNING... * WHAT...For the Wind Chill Advisories this morning, very cold wind chills expected. Wind chills as low as 25 below zero. For the Winter Weather Advisory, snow expected. Total snow accumulations of 1 to 3 inches expected north of an Abilene to Ottawa line, with 3 to 5 inches expected south of that line. Wind chills as low as 25 below zero. For the Wind Chill Watch, dangerously cold wind chills possible. Wind chills as low as 35 below zero. * WHERE...All of east central, north central and northeast Kansas. * WHEN...For the Wind Chill Advisories, until noon CST today and from 6 PM this evening to midnight Sunday night. For the Winter Weather Advisory, from midnight tonight to midnight Sunday night. For the Wind Chill Watch, from late Sunday night through Tuesday morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Keep a blanket and emergency kit inside your vehicle. Slow down and use caution while traveling. Monitor the latest forecasts for updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
3 follow-up statements
037 WWUS43 KTOP 131754 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 1154 AM CST Sat Feb 13 2021 ...SNOW AND DANGEROUS WIND CHILLS OVER THE COMING DAYS... .One to five inches of snow are expected across the forecast area tonight into Sunday night. Wind chills will dip between fifteen and twenty-five degrees below zero tonight into tomorrow. The potential increases Sunday night into Tuesday for dangerous wind chills less than twenty-five degrees below zero. KSZ008>012-020>024-026-034>040-054>056-058-059-140200- /O.EXP.KTOP.WC.Y.0003.000000T0000Z-210213T1800Z/ /O.CON.KTOP.WC.Y.0004.210214T0000Z-210215T0600Z/ /O.CON.KTOP.WW.Y.0008.210214T0600Z-210215T0600Z/ /O.CON.KTOP.WC.A.0001.210215T0600Z-210216T1800Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 1154 AM CST Sat Feb 13 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT CST SUNDAY NIGHT... ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT CST SUNDAY NIGHT... ...WIND CHILL WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH TUESDAY MORNING... ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... * WHAT...For the Wind Chill Advisory, very cold wind chills expected. Wind chills as low as 25 below zero. For the Winter Weather Advisory, snow expected. Total snow accumulations of 1 to 3 inches expected north of an Abilene to Ottawa line, with 3 to 5 inches expected south of that line. For the Wind Chill Watch, dangerously cold wind chills possible. Wind chills as low as 30 below zero. * WHERE...All of east central, north central and northeast Kansas. * WHEN...For the Wind Chill Advisory, from 6 PM this evening to midnight Sunday night. For the Winter Weather Advisory, from midnight tonight to midnight Sunday night. For the Wind Chill Watch, from late Sunday night through Tuesday morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Slow down and use caution while traveling. Monitor the latest forecasts for updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
671 WWUS43 KTOP 140223 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 823 PM CST Sat Feb 13 2021 ...SNOW AND DANGEROUS WIND CHILLS OVER THE COMING DAYS... .One to five inches of snow are expected across the forecast area tonight into Sunday night. Wind chills will dip between fifteen and twenty-five degrees below zero tonight into tomorrow. The potential increases Sunday night into Tuesday for dangerous wind chills less than twenty-five degrees below zero. KSZ008>012-020>024-026-034>040-054>056-058-059-141100- /O.CON.KTOP.WC.Y.0004.000000T0000Z-210215T0600Z/ /O.CON.KTOP.WW.Y.0008.210214T0600Z-210215T0600Z/ /O.CON.KTOP.WC.A.0001.210215T0600Z-210216T1800Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 823 PM CST Sat Feb 13 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST SUNDAY NIGHT... ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT CST SUNDAY NIGHT... ...WIND CHILL WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH TUESDAY MORNING... * WHAT...For the Wind Chill Advisory, very cold wind chills. Wind chills as low as 20 below zero. For the Winter Weather Advisory, snow expected. Total snow accumulations of 2 to 5 inches. For the Wind Chill Watch, dangerously cold wind chills possible. Wind chills as low as 35 below zero. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...For the Wind Chill Advisory, until midnight CST Sunday night. For the Winter Weather Advisory, from midnight tonight to midnight CST Sunday night. For the Wind Chill Watch, from late Sunday night through Tuesday morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Slow down and use caution while traveling. Monitor the latest forecasts for updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
582 WWUS43 KTOP 140927 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 327 AM CST Sun Feb 14 2021 ...SNOW AND DANGEROUS WIND CHILLS OVER THE COMING DAYS... .One to five inches of snow are expected across the forecast area this morning into Monday morning. Wind chills will dip between fifteen and twenty-five degrees below zero today. The potential increases tonight into Tuesday for dangerous wind chills twenty- five to thirty-five degrees below zero. KSZ008>012-020>024-026-034>040-054>056-058-059-142200- /O.UPG.KTOP.WC.A.0001.210215T0600Z-210216T1800Z/ /O.NEW.KTOP.WC.W.0001.210215T0000Z-210216T1800Z/ /O.EXT.KTOP.WC.Y.0004.000000T0000Z-210215T0000Z/ /O.EXT.KTOP.WW.Y.0008.000000T0000Z-210215T1200Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 327 AM CST Sun Feb 14 2021 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING... ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 AM CST MONDAY... ...WIND CHILL WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON CST TUESDAY... * WHAT...For the Wind Chill Advisory today, very cold wind chills. Wind chills as low as 25 below zero. For the Wind Chill Warning, dangerously cold wind chills expected. Wind chills as low as 35 below zero. For the Winter Weather Advisory, snow. Snow accumulations of 1 to 3 inches, with 3 to 5 inches possible south of I-35. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...For the Wind Chill Warning, from 6 PM this evening to noon CST Tuesday. For the Winter Weather Advisory, until 6 AM CST Monday. For the Wind Chill Advisory, until 6 PM CST this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. Slow down and use caution while traveling. Keep a blanket and emergency kit inside your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this wind chill watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind chill watch went out at Feb 12, 11:19 PM CST, 4 hours 15 minutes earlier.
Area forecast discussion, Feb 12, 11:19 PM CST, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1119 PM CST Fri Feb 12 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 406 PM CST Fri Feb 12 2021 Cold enough for ya yet? The forecast remains on track for snow chances this weekend with still colder air to come, before finally seeing a light at the end of the tunnel for the end of the work week. The Arctic surface high centered over the Upper Midwest has brought chilly northeast winds through the day with only a few peeks of sunshine but otherwise cloudy skies, keeping temperatures in the single digits for most with just a few east central KS locations seeing the teens. At the mid-levels a shortwave trough is moving into AZ, which will eventually dig into Mexico while the next trough can be seen in the eastern Pacific, which will set the stage for the Sunday-Monday time frame. This evening and overnight, bands of light snow look to move southeast from Nebraska associated with a divergence region in the upper jet. Have kept snow ratios around 19- 20:1 but with QPF only at a few hundredths of an inch, this has resulted in lower snow totals. Locations near the KS/NE border may see around an inch while other places along and north of I-70 see a dusting to half inch, and further south little to no accumulation is expected. Meanwhile the surface high doesn't move much, keeping lows near or a few degrees below zero, bringing wind chills of -15 to - 20. Have made no changes to the advisory for the entire outlook area tonight through Saturday morning. Snow chances end Saturday morning as the surface high very slowly moves east throughout the day. Temperatures look similar to today with single digits for most, low teens in our southern areas. By the evening, weak isentropic lift increases ahead of the aforementioned trough amplifying and deepening into the southwestern US. This may allow some light snow to begin developing Saturday night with most snow looking to fall Sunday morning, lingering into early Monday before the trough axis pivots eastward. Have kept snow ratios high given the very cold air mass and deep DGZ, and most guidance giving at least 20:1 ratios which seems reasonable. Less QPF (around 0.1 inch) has resulted in slightly lower snow amounts, as the trend is to keep the brunt of the system and higher amounts further to the south. Some fine tuning may still be needed, but for now have 1-2 inches along and north of I-70 and 2-4 inches south. Confidence remains high on a colder plunge behind that system with Sunday-Tuesday mornings being the coldest of this stretch. Wind chills of -20 to -25 are possible Sunday morning, then -20 to -30 Monday/Tuesday mornings. Afternoon wind chills don't look to get above -10 with temperatures only reaching single digits through Monday. Expect additional wind chill headlines to be issued for this time frame. Tuesday afternoon brings slight improvement into the teens, but we really see the better moderating trend as we get into Wednesday as the next trough finally pushes the cold air out. Highs reach the 20s Wednesday and Thursday, and better WAA on Friday allows highs to make it above freezing. As that last trough moves through, there is a slight chance of snow Tuesday night into Wednesday, but PoPs are fairly low at this time with slight differences between models in how far south this system will track. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1115 PM CST Fri Feb 12 2021 VFR prevails at KTOP/KFOE/KMHK while latest short term forecasts confine the light snow to north and east of terminals overnight. Cannot rule out a few flurries during this time, however no accumulations are expected. Forecast soundings have low level winds backing to the north, increasing MVFR stratus southward by mid afternoon. Northerly sfc winds prevail at or just above 10 kts. && .CLIMATE... Issued at 422 AM CST Fri Feb 12 2021 At Topeka, the longest streak of temperatures at or below 15 degrees is 8 days, set in December of 1983. The current streak is already 5 days, and the forecast calls for an additional five days of sub 15 degree temperatures through Tuesday. Record lows for next week and current forecast: Topeka Monday, Feb 15: -7 in 1936 Forecast: -7 Tuesday, Feb 16: -9 in 1903 Forecast: -12 Concordia Monday, Feb 15: -6 in 1936 Forecast: -10 Tuesday, Feb 16: -12 in 1903 Forecast: -13 && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory until noon CST Saturday for KSZ008>012- 020>024-026-034>040-054>056-058-059. && DISCUSSION...Picha AVIATION...22 CLIMATE...Picha
Hazardous weather outlook, Feb 12, 4:09 PM CST, 11 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 409 PM CST Fri Feb 12 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-132215- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 409 PM CST Fri Feb 12 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Wind chill values of 15 to 20 below zero are expected tonight into Saturday morning. A Wind Chill Advisory is in effect for the entire area for tonight into tomorrow morning. Light snow is expected this afternoon through Saturday morning. The best chances for accumulating snow are along and north of Highway 9 where around an inch snow is possible. Other areas may see around a dusting. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Wind chill readings are forecast to range from 10 below zero to 30 below through Tuesday. The coldest wind chills look to be during the morning Sunday, Monday, and Tuesday. Another chance for accumulating snow comes Sunday into Monday with the best chances across north central and east central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 3:34 AM CST | Wind Chill Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 38 hr |
| Feb 13, 3:34 AM CST | Winter Weather Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 62 hr |
Nearby
Wind Chill Watches in Kansas, 2021Every wind chill watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.